Hail, Franklin
- When
- May 27, 2:46 PM EST
- Where
- Franklin County, Rocky Mt
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -79.883
Heavy thunderstorm rains during the afternoon of the 27th caused Duffy Branch to flash flood onto Route 890, two miles south of Truevine.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 27th produced flash flooding and hail up to dime size.Heavy thunderstorm rains during the afternoon of the 27th caused Duffy Branch to flash flood onto Route 890, two miles south of Truevine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 1:45 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT MON MAY 27 2002 AXIS OF MOISTR ALONG THE SPINE OF THE APPS YIELDING QUITE A BIT OF SLOW MOVING STORMS THIS AFTN...ESP IN THE SW WHERE THERE WAS HEAVY RAIN YDAY. WILL CARRY MTN POPS WELL INTO THE EVENING HOURS THEN THROW IN SOME DENSE FOG FROM THE BLU RDG WEST TOWARD MORN. THIS PTTN SHUD REPEAT ITSELF TMRW ALTHOUGH AXIS MAY SHIFT NW AS AREA OF SUBSIDENCE IS PUSHED INLAND BY APPROACHING TROPICAL SYSTEM. WL CARRY A SML CHC IN THE MTNS AGAIN TMRW...DRY OUT EAST. WL NOT CHG OUR TIMING ON SHOWERS WITH TROPICAL SYSTEM COMING IN WED NGT. AVN INDICATING SYSTEM MAY NOT MAKE IT PAST THE BLU RDG THU NGT BEFORE BEING PUSHED EAST BY THE NEXT FRONTAL PASSAGE FRIDAY. THEN STRONG HIGH MOVING IN FOR THE WEEKEND. FCSTID = ROA 60 79 60 80 / 40 30 30 20 LYH 59 79 60 79 / 20 20 20 20 DAN 62 81 61 82 / 20 20 20 30 BLF 56 74 56 73 / 40 30 30 20 LWB 53 73 57 72 / 40 30 30 20 BCB 56 76 57 75 / 40 30 30 20 TNB 55 74 55 74 / 40 30 30 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
VAZ015-016-272030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT MON MAY 27 2002 ...VERY HEAVY RAIN IN EXTREME SOUTHWEST VIRGINIA... SHOWERS AND THUNDERSTORMS HAVE DUMPED MORE HEAVY RAIN OVER EXTREME NORTHEAST GRAYSON COUNTY. RAIN GAGES IN THE AREA HAVE ESTIMATED ONE TO THREE INCHES OF RAIN NEAR JONES KNOB. THE GROUND IN THIS AREA IS ALREADY SATURATED FROM HEAVY RAIN YESTERDAY...SO THE ADDITIONAL RAINFALL TODAY WILL QUICKLY RUN INTO BOURNES BRANCH OF BRUSH CREEK AND INTO BRUSH CREEK ALONG COUNTY ROUTE 602. IF YOU ARE IN THE EASTERN SECTIONS OF THE MOUNT RODGERS RECREATION AREA...PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT AND TO RAPID INCREASES IN STREAM LEVELS AND FLOW. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AMS
NCZ003-004-019-VAZ014-017-022-032-033-043-272045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT MON MAY 27 2002 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON... SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION FOR THE REMAINDER OF THE AFTERNOON. THE STORMS WILL MOVE SLOWLY AND PRODUCE VERY HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. RAINFALL RATES OF ONE HALF INCH PER HOUR ARE LIKELY. TOTAL RAINFALL AMOUNTS FROM SOME OF THE STRONGER STORMS MAY BE AS HIGH AS THREE INCHES. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE AREAS... UNDERPASSES...AND URBAN INTERSECTIONS. AMS
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299738, 5299737.